Thunderstorm Wind, Union
- When
- May 9, 3:22 PM CST
- Where
- Union County, 3.21 mi ESE of Oakland
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -92.300
A tree was downed on Squire Road in the Laran community.
Isolated severe thunderstorms developed just south of the Arkansas state line in a moderately unstable airmass across north central Louisiana. These thunderstorms developed along a residual outflow boundary and produced strong damaging wind gusts in Union Parish, Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Isolated severe thunderstorms developed just south of the Arkansas state line in a moderately unstable airmass across north central Louisiana. These thunderstorms developed along a residual outflow boundary and produced strong damaging wind gusts in Union Parish, Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 2:49 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CDT SAT MAY 9 2009
.DISCUSSION...
FRONT DRAPED ACROSS THE REGION NOW ALONG A CAMDEN AR...TO CLEBURN
TX LINE. WV SAT SHOWS CONVECTION OVER SE OK AND SW AR RIDING ON A
WEAK MID LEVEL DISTURBANCE. LINE OF SEVERE STORMS HAS SPREAD OUT
AND WEAKENED A BIT OVER THE LAST FEW SCANS...BUT SEVERE THREAT
WILL LIKELY CONTINUE INTO THE EVENING WITH THESE STORMS AS THEY
MOVE INTO MORE UNSTABLE ENVIRONMENT.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT AND
SUNDAY...AS A SERIES OF WEAK DISTURBANCES RIDE EWD ALONG THE
FRONTAL BOUNDARY. ACCOMPANYING THE THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IS THE THREAT OF FLASH FLOODING.
SHV RADAR ESTIMATES ARE AROUND 1 TO 1.5 INCHES WHERE RAIN HAS
ALREADY FALLEN TODAY. CONSIDERING THE ALREADY SATURATED SOILS FROM
RAINFALL EARLIER IN THE MONTH AND THAT CONVECTION SHOULD CONTINUE
ALONG THE SAME AREAS THROUGH AT LEAST SUNDAY EVENING...WILL ISSUE
FLASH FLOOD WATCH EFFECTIVE IMMEDIATELY THROUGH 7 PM SUNDAY. GFS
INDICATES THAT CONVECTION WILL CONTINUE THROUGH TUESDAY MORNING
FOR THE NORTHERN COUNTIES...AS RIDGE OVER MEXICO SLIDES WWD...AND
FLOW ALOFT BECOMES NWLY. NAM IN AGREEMENT...ALTHOUGH TO A LESSER
EXTENT. THAT BEING SAID...FFA MAY NEED TO BE EXTENDED THROUGH
MONDAY IF MODELS CONTINUE THE TREND. TEMPS IN THE SHORT TERM WILL
BE TRICKY AS LONG AS THE BOUNDARY HANGS AROUND. GFS/NAM FRONTAL
PLACEMENT DIFFERS SOMEWHAT...SO WENT WITH A BLEND OF THE TWO WHEN
CONSIDERING TEMPS.
UPPER LOW TRAVERSING THE U.S./CANADA BORDER WILL FINALLY PUSH THE
BOUNDARY OUT OF THE REGION BY WEDNESDAY. RAIN CHANCES
DIMINISH...BUT NOT FOR LONG. AS THE UPPER LOW MOVES EWD...TRAILING
COLD FRONT APPROACHES THE REGION...AND RAIN CHANCES QUICKLY
RETURN.
BY FRIDAY...UPPER RIDGING TAKES HOLD...AND ANY DISTURBANCES IN THE
FLOW LOOK TO STAY N OF THE REGION. /12/
&&
.AVIATION...
SCTD TSTMS TO CONTINUE THROUGH THIS OVERNIGHT IN A WARM AND UNSTABLE
AIRMASS. EXPECT LOWERING OF CEILING TO MVFR OVERNIGHT AS IT TYPICAL
FOR OVERNIGHT. BY LATE SUNDAY MORNING...CEILINGS SHOULD LIFT AND
MIX OUT WITH TYPICAL SCTD CUMULUS TYPICAL OF LATE SPRING AND EARLY
SUMMER. /VIII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 80 65 76 64 / 50 40 40 40 30
MLU 66 79 64 76 59 / 50 40 40 40 30
DEQ 58 71 59 71 58 / 60 70 60 60 50
TXK 60 72 60 71 59 / 60 70 50 60 50
ELD 63 73 60 72 59 / 60 70 50 60 50
TYR 65 80 64 75 63 / 50 40 40 40 30
GGG 65 80 64 75 64 / 50 40 40 40 30
LFK 70 87 69 85 68 / 20 30 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: TXZ096-097.
&&
12/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT SAT MAY 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON. EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY... CONSIDERING THE RAINFALL EARLIER IN THE MONTH. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ017>022-TXZ152-153-165>167-101200- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG DOUGLASSVILLE 33.19N 94.35W
05/09/2009 CASS TX TRAINED SPOTTER
TREES DOWNED.
&&
CROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST STAMPS 33.36N 93.50W
05/09/2009 E60 MPH LAFAYETTE AR TRAINED SPOTTER
&&
CROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 2 E FULTON 33.61N 93.78W
05/09/2009 HEMPSTEAD AR LAW ENFORCEMENT
TREES DOWNED ALONG I-30 FROM MM 24 TO MM 26.
&&
CROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG GARLAND 33.36N 93.71W
05/09/2009 MILLER AR LAW ENFORCEMENT
TREES DOWNED.
&&
CROSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SAT MAY 9 2009
ARZ072-073-092145-
COLUMBIA-UNION-
345 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...CALION...EL DORADO...EMERSON...JUNCTION CITY...
LAWSON...LISBON...MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...
NORPHLET...SMACKOVER...SMITHLAND...VILLAGE...WALDO...WELCOME AND
WESSON...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
STEPHENS TO 6 MILES SOUTHWEST OF MACEDONIA...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG HOPE 33.67N 93.59W
05/09/2009 HEMPSTEAD AR LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS MULTIPLE TREES DOWN ACROSS COUNTY
&&
PARKERThe Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed on Squire Road in the Laran community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171890.